Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2018, 2:50 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 2:50 PM CDT (19:50 UTC)
- Expired
- Jun 22, 2018, 3:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:50 PM CDT | HAIL 1 | 9 N Bethune, CO | TWITTER REPORT. |
| Jun 22, 2:54 PM CDT | TSTM WND GST 48 | 2 Nw Hale, CO | |
| Jun 22, 3:05 PM CDT | TSTM WND GST 47 | Burlington Co Airport, CO | THE BURLINGTON ASOS MEASURED A PEAK WIND GUST OF 47 MPH AT 2:05 PM MDT. |
| Jun 22, 3:17 PM CDT | TSTM WND GST 75 | 4 W Goodland, KS | |
| Jun 22, 3:25 PM CDT | TSTM WND GST 65 | 6 N Goodland, KS | ESTIMATED WINDS OF 65 MPH. VISIBILITY LESS THAN 1 MILE ASSOCIATED WITH BLOWING DUST. |
| Jun 22, 3:27 PM CDT | TSTM WND GST 69 | Goodland, KS | NWS GOODLAND MEASURED NORTHWEST WINDS SUSTAINED AT 48 MPH WITH GUSTS TO 69 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
217
WUUS53 KGLD 221950
SVRGLD
COC063-125-KSC023-181-222030-
/O.NEW.KGLD.SV.W.0183.180622T1950Z-180622T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
150 PM MDT FRI JUN 22 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
Eastern Kit Carson County in east central Colorado...
Southwestern Cheyenne County in northwestern Kansas...
Sherman County in northwestern Kansas...
* Until 230 PM MDT/330 PM CDT/.
* At 150 PM MDT/250 PM CDT/, severe thunderstorms were located along
a line extending from 6 miles north of Bonny Reservoir to 8 miles
north of Burlington to 7 miles northeast of Stratton, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goodland, Burlington, Stratton, Kanorado, Ruleton, Bonny Reservoir
and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 421 and 450.
Highway 385 between mile markers 170 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 10239 3978 10212 3948 10153 3914 10152
3913 10205 3905 10205 3904 10240 3945 10273
TIME...MOT...LOC 1950Z 302DEG 46KT 3970 10213 3943 10228 3940 10255
HAIL...1.00IN
WIND...60MPH
$$
Husted3 follow-up statements
466
WWUS53 KGLD 222004
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
204 PM MDT FRI JUN 22 2018
COC063-125-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Yuma CO-Kit Carson CO-Cheyenne KS-Sherman KS-
204 PM MDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
At 204 PM MDT/304 PM CDT/, severe thunderstorms were located along a
line extending from 12 miles east of Bonny Reservoir to near Kanorado
to 3 miles east of Bethune, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goodland, Burlington, Stratton, Kanorado, Ruleton, Bethune and Hale.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 421 and 450.
Highway 385 between mile markers 170 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 10246 3953 10216 3978 10212 3948 10153
3914 10152 3913 10205 3905 10205 3904 10240
3932 10262
TIME...MOT...LOC 2004Z 302DEG 46KT 3961 10194 3934 10209 3931 10236
HAIL...1.00IN
WIND...60MPH
$$
Husted766
WWUS53 KGLD 222011
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
211 PM MDT FRI JUN 22 2018
COC125-222021-
/O.CAN.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Yuma CO-
211 PM MDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern and east central Colorado...and northwestern
and west central Kansas.
LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
3974 10205 3948 10153 3914 10152 3913 10205
3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2011Z 302DEG 46KT 3957 10186 3930 10201 3927 10228
$$
COC063-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Kit Carson CO-Cheyenne KS-Sherman KS-
211 PM MDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...
At 211 PM MDT/311 PM CDT/, severe thunderstorms were located along a
line extending from 14 miles south of St. Francis to 3 miles
southeast of Kanorado to near Burlington, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton, Bethune and Edson.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 425 and 450.
Highway 385 between mile markers 170 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
3974 10205 3948 10153 3914 10152 3913 10205
3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2011Z 302DEG 46KT 3957 10186 3930 10201 3927 10228
HAIL...1.00IN
WIND...60MPH
$$
Husted722
WWUS53 KGLD 222019
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
219 PM MDT FRI JUN 22 2018
COC063-KSC023-181-222030-
/O.CON.KGLD.SV.W.0183.000000T0000Z-180622T2030Z/
Kit Carson CO-Cheyenne KS-Sherman KS-
219 PM MDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MDT/330 PM CDT/ FOR EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHWESTERN CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...
At 218 PM MDT/318 PM CDT/, severe thunderstorms were located along a
line extending from 12 miles north of Goodland to 6 miles south of
Ruleton to 7 miles southeast of Burlington, moving southeast at 55
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 218 PM MDT...a 75 mph wind
gust was measured 4 miles east of Goodland.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton, Bethune and Edson.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 425 and 450.
Highway 385 between mile markers 170 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 10246 3952 10213 3957 10211 3958 10205
3974 10205 3948 10153 3914 10152 3913 10205
3905 10205 3905 10235 3931 10254
TIME...MOT...LOC 2018Z 302DEG 46KT 3953 10177 3926 10192 3923 10219
HAIL...1.00IN
WIND...80MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:10 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 22, 1:10 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1210 PM MDT Fri Jun 22 2018 .UPDATE... Issued at 1145 AM MDT Fri Jun 22 2018 As of 18Z, deep convection in northeast Colorado was progressing southeast toward northwest KS - and was already in the process of growing upscale. Observational trends indicate that the most favorable insolation/low-level moisture will be along/south of I-70 this afternoon -- and this is where the greatest severe weather potential will exist. Expect damaging winds to be the main threat, though isolated instances of large hail will be possible in assoc/w embedded rotating updrafts, primarily before significant upscale growth occurs. && .SHORT TERM...(Today and tonight) Issued at 327 AM MDT Fri Jun 22 2018 The primary concerns in the short term are the possibility of severe thunderstorms across the area both this afternoon and evening and again on Sunday afternoon and evening. An upper trough moves across the central high plains this evening with zonal flow on Saturday ahead of the stronger upper low expected to emerge east of the Rockies over the central and northern high plains on Sunday. Storms will develop rapidly over eastern Colorado this afternoon in the surface convergent area of upslope flow that transitions to a southerly direction and transports near 60 degree dewpoint air into the forecast area. Storms will migrate across mainly the western and southwestern portions of the forecast area as a surface low consolidates in the vicinity of the panhandle region and moves east overnight. A few storms are expected on Saturday night into Sunday morning, but the main thunderstorm activity will develop on Sunday afternoon as the stronger upper low emerges east of the Rockies. Another surface low develops in the panhandle region with a strong low level southerly jet that transports mid 60 dewpoint air into the region along with a warm frontal boundary. Strong destabilization is expected as the low brings in cooler temperatures aloft in combination with the ample low level moisture and a warm front moving into the region. Expect storms to become more widespread through Sunday afternoon and evening with storms becoming severe and eventually consolidating into an MCS as they move out of the forecast area by late Sunday. .LONG TERM...(Monday through Thursday) Issued at 250 AM MDT Fri Jun 22 2018 A trough centered over the Tri-state region Monday is expected to move northeast towards the upper Midwest Monday night. As the trough exits the region, thunderstorm chances move eastward. Zonal flow aloft replaces the trough leading to above normal temperatures through the end of the week and drier conditions. A shortwave embedded within a forming ridge moves over the region Wednesday night and Thursday morning bringing slight chances of thunderstorms. Ridge building begins Wednesday night as a trough forms over the western CONUS. This is where noticeable spatial differences start to occur between the GFS and ECMWF. The GFS seems to be more progressive while the ECMWF builds a deeper trough over the west coast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM MDT Fri Jun 22 2018 Thunderstorms were already developing and intensifying in northeast Colorado at 17Z. Activity is expected to grow upscale and track ESE/SE through northwest Kansas this afternoon and will affect the GLD terminal between 19-23Z. Large hail and surface wind gusts up to 60 knots will be possible. Confidence is lower that thunderstorms will affect the MCK terminal. Aside from thunderstorms this afternoon and evening, VFR conditions will otherwise prevail. Winds at the MCK terminal are expected to be variable at 6-12 knots for the majority of the TAF period. Initially south winds at GLD are expected to become variable at 6-12 knots after thunderstorms this evening/tonight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...VINCENT SHORT TERM...LOCKHART LONG TERM...BLN AVIATION...VINCENT
Hazardous weather outlook, Jun 22, 1:34 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1234 PM MDT Fri Jun 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231845- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1234 PM MDT Fri Jun 22 2018 /134 PM CDT Fri Jun 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Severe Thunderstorm Watch 198 is in effect until 8 pm MDT /9 pm CDT/ this evening for portions of the Tri-State area... Thunderstorms in northeast Colorado will track southeast through northwest Kansas this afternoon and early this evening. These storms will be capable of producing damaging wind gusts up to 70 mph and a few instances of golf ball size hail. Locally heavy rain and isolated flash flooding cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... ...Enhanced Risk for Severe Thunderstorms on Sunday... Severe thunderstorms capable of producing large hail and damaging winds will be possible across much of the Tri-State area Sunday afternoon and evening. Locally heavy rainfall and flash flooding will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Local storm report, Jun 22, 1:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND GST YUMA 40.12N 102.72W
06/22/2018 E50 MPH YUMA CO EMERGENCY MNGR
WIND GUSTS ESTIMATED AT 50 MPH.
&&
VINCENTLocal storm report, Jun 22, 2:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 2 W KIRK 39.62N 102.63W
06/22/2018 E0.50 INCH YUMA CO TRAINED SPOTTER
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 52 min |
| Jun 22, 3:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 41 min |
| Jun 22, 4:05 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace | 55 min |
| Jun 22, 4:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 66 min |
| Jun 22, 4:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Jun 22, 4:53 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Jun 22, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 65 min |
| Jun 22, 5:05 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 40 min |
| Jun 22, 5:14 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| Jun 22, 5:29 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| Jun 22, 5:56 PM CDT | Special Weather Statement | GLD | Graham | 34 min |
| Jun 22, 1:36 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| Jun 22, 2:14 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| Jun 22, 3:39 PM CDT | Special Weather Statement | GLD | Cheyenne | 21 min |
| Jun 22, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.